Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 40, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2003, 3:13 PM CDT for Jefferson County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 3:13 PM CDT (20:13 UTC)
- Expired
- May 4, 2003, 3:30 PM CDT
- In force
- 17 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 582 m²/s²
- 0-3 km storm-relative helicity
- 841 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 042013 SVRTOP KSC087-042030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 313 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 330 PM CDT * AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF MCLOUTH...OR ABOUT 13 MILES NORTH OF LAWRENCE...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... MCLOUTH A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3915 9531 3907 9519 3927 9518 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:25 PM CDT, 48 minutes earlier.
Area forecast discussion, May 4, 2:25 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 225 PM CDT SUN MAY 4 2003 RAIN CHANCES FROM WEDNESDAY THROUGH THE WEEKEND IS THE MAIN FORECAST CONCERN. SEVERE THUNDERSTORM POTENTIAL SHOULD END BY EARLY EVENING AS DRY LINE MOVES EAST OF THE CWA. WRAP-AROUND COLD POOL ALOFT MAY SPARK A FEW SHOWERS DURING THE EVENING BUT GENERALLY DRIER WEATHER EXPECTED FOR THE FIRST PART OF THE WEEK. COLD FRONT WILL PUSH TO THE SOUTH ON MONDAY...THEN BEGIN ITS TREK BACK NORTH AS A WARM FRONT ON WEDNESDAY. CONVECTION IS EXPECTED TO DEVELOP WEDNESDAY AFTERNOON JUST ABOUT ANYWHERE IN THE CWA THEN. HAVE KEPT CHANCE POPS GOING FOR THIS. FOR THE REST OF THE WEEK...ANOTHER UPPER TROUGH WILL DROP INTO THE WESTERN U.S. A SERIES OF VORT LOBES EJECTING NORTHEAST FROM THE BASE OF THE TROUGH WILL TRIGGER SURFACE LOW PRESSURE IN THE HIGH PLAINS. WITH WARM FRONT TO THE NORTH...PLAINS WILL BE SUPPLIED WITH WARM AND MOIST GULF AIR. THIS COMBINATION WILL RESULT IN A CHANCE FOR THUNDERSTORMS JUST ABOUT ANY DAY RIGHT ON THROUGH SUNDAY. AFTER COLLABORATION WITH SURROUNDING OFFICES...BEST APPROACH NOW APPEARS TO BE TO SHOTGUN CHANCE POPS FOR DAYS 3 THROUGH 7 AND THEREFORE WAS DONE. TEMPERATURES WILL COOL SLIGHTLY WITH CURRENT LOW PRESSURE SYSTEM MOVING EAST. LOW TEMPERATURES SHOULD AVERAGE UPPER 40S WITH HIGHS IN THE UPPER 60S AND 70S MONDAY AND TUESDAY. PLENTY OF SUNSHINE ON MONDAY MAY HELP TEMPS IN THE SOUTHERN CWA TO TOUCH 80. WITH ONSET OF CLOUDS/PRECIP CHANCES BY MID WEEK...WILL TREND TEMPS BACK TO NEAR NORMAL. .TOP...NONE. 62
Hazardous weather outlook, May 4, 12:09 PM CDT, 3 hours 4 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-042200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1209 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ....TORNADOES POSSIBLE THIS AFTERNOON... A SERIOUS WEATHER SITUATION COULD BE DEVELOPING ACROSS THE ENTIRE AREA THIS AFTERNOON AS SEVERE STORMS MAY PRODUCE AN OUTBREAK OF TORNADOES...PARTICULARLY OVER EASTCENTRAL KANSAS AND NORTHEAST KANSAS. VERY RAPID THUNDERSTORM FORMATION IS EXPECTED BY ABOUT 2 PM. LARGE HAIL, HEAVY RAINFALL AND STRONG DAMAGING WINDS WILL ALSO OCCUR WITH THESE THUNDERSTORMS. THE STORMS WILL MOVE VERY QUICKLY EAST... POSSIBLY AT 30 TO 40 MPH...PRESENTING A DANGEROUS SITUATION WHICH WILL NEED TO BE MONITORED VERY CLOSELY BY EMERGENCY MANAGEMENT, THE MEDIA AND PUBLIC. KEEP A WATCHFUL EYE TO THE SKY .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE TUESDAY NIGHT AND WEDNESDAY...AS WELL AS FRIDAY THROUGH SATURDAY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED BY EARLY AFTERNOON OVER NORTHEAST AND EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 4, 2:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
242 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM WINCHESTER KS 1.00 INCH HAIL
05/04/03 JEFFERSON
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:30 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 30 min |
| May 4, 2:35 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 25 min |
| May 4, 2:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 41 min |
| May 4, 4:19 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
| May 4, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 64 min |
| May 4, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.